People who regularly take painkillers to treat headaches could be causing themselves more pain than relief, the health watchdog has warned.
The National Institute for Health and Clinical Excellence (Nice) said that as many as one in 50 headache sufferers may be exacerbating the problem by taking painkillers too often.
This is the advice it gives for people who suffer from headaches:
- Over-the-counter painkillers like aspirin, paracetamol and triptans are effective for relieving occasional headaches.
- Using them for tension-type headaches or migraines can reduce their effectiveness.
- 'Overuse' means taking painkillers up to half of the days in a month over three months.
- Doctors need to better diagnose the different types of headache, and should not always advise the use of painkillers.
Improving the way headaches are diagnosed and treated could help more than 10 million people in the UK who suffer from frequent headaches - a problem that accounts for one in 25 visits to the GP.
Martin Underwood, a GP who helped put the guidelines together, said that people with frequent tension-type headaches or migraines "can get themselves into a vicious cycle" where the painkillers start causing more pain than relief.
He said he hopes the guidelines will raise awareness of the problem among doctors, but admitted it may be a hard sell persuading some patients to stop taking painkillers:
– Martin Underwood, GP
Explaining to patients that they should abruptly stop their medication, knowing that their headache will get much worse for several weeks before it will improve, is not an easy consultation.
ITV News Reporter Paul Brand reports:
Dr Gillian Leng, deputy chief executive of Nice, said "the symptoms that distinguish the types of primary headache can be overlooked".
This can lead tounnecessary hospital investigations for patients who are concerned about the underlying causes of their persistent headaches.
She added: "We hope that this will help GPs and other healthcare professionals to correctly diagnose the type of headache disorder and better recognise patients whose headaches could be caused by their over-reliance on medications."